If you suddenly stop taking Carbatrol, withdrawal symptoms can occur. Possible symptoms can include seizures, nausea, or insomnia. Seizures can occur even in people who have not been taking the drug for epilepsy. In order to avoid withdrawal symptoms, talk to your healthcare provider before you stop taking the drug. In most cases, Carbatrol withdrawal symptoms like nausea and insomnia will improve with time.
Carbatrol Withdrawal: An IntroductionCarbatrol® (carbamazepine) is a prescription medication used for treating epilepsy and for trigeminal neuralgia.
As with most seizure medications, stopping Carbatrol is not recommended without your healthcare provider's approval. Stopping the drug quickly is also not recommended. Although Carbatrol is not addicting and is not likely to be abused, stopping it too quickly can cause problems.
Symptoms of Carbatrol WithdrawalThe most important symptom of Carbatrol withdrawal is seizures. Stopping the medication too quickly can make seizures worse or may cause you to have a type of seizure you have never had before. This is possible even if you are not taking Carbatrol to treat seizures. You may experience other bothersome Carbatrol withdrawal effects, such as nausea or insomnia, but these effects are not serious and will usually go away with time.
Limiting Carbatrol WithdrawalIn most cases, your healthcare provider will suggest that you slowly wean off Carbatrol to avoid seizures or other withdrawal symptoms. Even if you are switching to another epilepsy medication, your healthcare provider may still recommend slowly stopping Carbatrol. The exact way your healthcare provider suggests you do this will vary, depending on your Carbatrol dosage, how long you have been taking Carbatrol, and whether you are starting a new seizure medication.
If you stop taking Carbatrol before you have reached an effective dose of your new medication (or if your new medication does not work for you), you are still at risk for seizures. Be sure to talk with your healthcare provider before stopping Carbatrol. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping it.